Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Dodge City, KS

February 20, 202218 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 20, 2022, 2:47 PM CST for 18 counties in Kansas. It took effect at Feb 21, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 2:47 PM CST (20:47 UTC)
In effect from
Feb 21, 2022, 12:00 PM CST
Expired
Feb 21, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS83 KDDC 202047
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
247 PM CST Sun Feb 20 2022

...Critical Fire Weather Conditions Monday...

KSZ061>063-074>078-080-084>090-211030-
/O.UPG.KDDC.FW.A.0004.220221T1800Z-220222T0000Z/
/O.NEW.KDDC.FW.W.0006.220221T1800Z-220222T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford-Kiowa-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 PM CST Sun Feb 20 2022 /147 PM MST Sun Feb 20 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...063...074...075...076...077...078...
080...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Monday. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant... 
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 078 Ford...Fire Weather Zone 080 Kiowa...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ064>066-079-081-211030-
/O.CON.KDDC.FW.A.0004.220221T1800Z-220222T0000Z/
Hodgeman-Pawnee-Stafford-Edwards-Pratt-
247 PM CST Sun Feb 20 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 064 Hodgeman... 
  Fire Weather Zone 065 Pawnee...Fire Weather Zone 066 
  Stafford... Fire Weather Zone 079 Edwards and Fire Weather 
  Zone 081 Pratt.

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
215 
WWUS83 KDDC 211027
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
427 AM CST Mon Feb 21 2022

...Critical Fire Weather Conditions Today...

KSZ064>066-211130-
/O.CAN.KDDC.FW.A.0004.220221T1800Z-220222T0000Z/
Hodgeman-Pawnee-Stafford-
427 AM CST Mon Feb 21 2022

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 064...065 AND 066...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Critical fire weather conditions are no longer forecast to occur
across much of Hodgeman, Pawnee, and Stafford County.

$$

KSZ079-081-220000-
/O.UPG.KDDC.FW.A.0004.220221T1800Z-220222T0000Z/
/O.EXA.KDDC.FW.W.0006.220221T1800Z-220222T0000Z/
Edwards-Pratt-
427 AM CST Mon Feb 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
079 AND 081...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 079 Edwards and 
  Fire Weather Zone 081 Pratt.

* Winds...Southwest, increasing to 20 mph with gusts up to 30 
  mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061>063-074>078-080-084>090-220000-
/O.CON.KDDC.FW.W.0006.220221T1800Z-220222T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford-Kiowa-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
427 AM CST Mon Feb 21 2022 /327 AM MST Mon Feb 21 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...074...
075...076...077...078...080...084...085...086...087...088...
089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... 
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant... 
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 078 Ford...Fire Weather Zone 080 Kiowa...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...
  Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 20, 1:29 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 20, 1:29 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CST Sun Feb 20 2022

...Updated Short Term, Long Term, and Fire Wx Discussions...

.SHORT TERM...(This evening through Monday)
Issued at 123 PM CST Sun Feb 20 2022

Models today remain in good agreement with an arctic cold front
moving south across Nebraska overnight and then moving into
southwest Kansas during the day on Monday as an upper level trough
crosses the 4 corners region and begins to approach western
Kansas. Ahead of this cold front dry and unseasonably warm
conditions will continue. Models earlier this afternoon place this
arctic cold front near the I-70 corridor at 18z Monday. Between
21z Monday and 00z Tuesday this frontal boundary will be located
near Garden City and Kinsley. Ahead of this arctic cold front the
southwest winds will range from 15 to 30 mph with gusts of 35 mph
being possible at times. These gusty winds combined with the
expected afternoon humidity values in the teens will result in
critical or near critical fire weather conditions south of the
Arkansas river. Based on the current forecast location of this
frontal boundary during the afternoon along with the expected
gusty southwest winds and low humidity will upgrade the Fire
Weather Watch to a Red Flag Warning Monday afternoon. The
exception to this upgrade from watch to warning will be from along
and east of a Jetmore to Kinsley to Medicine Lodge line. In this
area the winds in the afternoon will be decreasing as the
relative humidity falls. Given the uncertainty if red flag warning
criteria will be reached have therefore left the fire weather
watch in place.

.LONG TERM...(Monday night through Sunday)
Issued at 123 PM CST Sun Feb 20 2022

Monday night into Tuesday some bitter cold air and gusty north
winds will invade southwest Kansas as the surface cold front
surges south across Oklahoma. Still observing 850mb temperatures
falling between 20 to 25C between 00z Tuesday and 00z Wednesday.
In addition to strong cold air advection developing north of the
cold front there will be a chance for an area of low clouds to
spread across portions of western Kansas also during the day
Tuesday. This possible cloud cover combined with the fall in
temperatures will easily result in highs only in the 20s on
Tuesday and a few locations may struggle to get out of the teens.
Gusty north winds will also produce some bitter cold wind chills.
Wind Chills as low as -5 to -10 degrees will be possible early
Tuesday morning. The gusty north winds will decrease during the
day on Tuesday but even taking this into account some locations
will have afternoon Wind Chills Tuesday in the 5 to 10 degree
range..mainly across West Central and North Central Kansas.

These cold temperatures, highs in the teens/20s and lows in the
single digits, will linger across southwest Kansas through
Thursday. There may even be a chance for some light snow late
Wednesday night and Thursday as an upper level trough crosses
Western Kansas given the moisture and isentropic lift/850mb warm
air advection developing ahead of this upper wave.

As the upper level trough passes Thursday night the chance for
precipitation will end and some warmer temperatures will return
Friday and Saturday. This late week warmup will be brief given
that another cold front will take aim on southwest Kansas Sunday.
Temperatures will rebound back into the 40s on Saturday which will
be at least 15 to 20 degrees warmer than earlier in the work week
but even these temperatures early this weekend will be below the
seasonal normals for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1103 AM CST Sun Feb 20 2022

Light winds early this Sunday afternoon will become south
southeast at less than 10 knots by 00z Monday. These light
southerly winds will then become southwest and increase into the
10 to 15 knot range between 09z and 15z Monday as a cold front
crosses northern Kansas early Monday morning. BUFR soundings
indicating VFR conditions can be expected over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 123 PM CST Sun Feb 20 2022

Critical fire risk likely across southwest and portions of south
central Kansas Monday afternoon. Gusty southwest winds will
develop during the day on Monday ahead of an arctic cold front
that is currently forecast to be located near Garden City and
Kinsley by late day. In addition to these gusty winds the
unseasonably warm and dry conditions will continue. The
combination of these gusty southwest winds and dry conditions will
produce extreme burning conditions. Open fires on Monday can
escape control easily and can be difficult to contain. A red flag
warning is in effect for locations along and south of a line
Syracuse to Garden City to Doge city to Greensburg line. In this
area afternoon humidity values as low as 10 percent will be
possible along with occasional wind gust up to 35 mph. Further
east and north winds will be weaker during the afternoon and
relative humidity values are currently forecast to range from 15
to 20 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  70   8  26 /   0   0   0   0
GCK  33  68   7  24 /   0   0   0   0
EHA  41  72  12  28 /   0   0   0   0
LBL  35  74  11  28 /   0   0   0   0
HYS  33  63   6  22 /   0   0  10   0
P28  38  77  14  33 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CST /11 AM MST/ to 6 PM CST /5 PM
MST/ Monday for KSZ061>063-074>078-080-084>090.

Fire Weather Watch Monday afternoon for KSZ064>066-079-081.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Feb 20, 4:46 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
446 AM CST Sun Feb 20 2022

KSZ030-031-043>046-061>066-074>081-084>090-211100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
446 AM CST Sun Feb 20 2022 /346 AM MST Sun Feb 20 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are forecast to develop out ahead
of a sharp cold front Monday afternoon. Relative humidity is
forecast to drop to around 10 to 15 percent with west-southwest
winds of 20 to 30 mph in the afternoon across much of southwest
Kansas.

A bitterly cold, arctic airmass will overspread the region Monday
Night. This airmass will remain in place through the remainder of
the workweek. Wednesday morning is of greatest concern regarding
wind chills, as the combined north wind and arctic temperature
will result in dangerous wind chills as low as -20 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Umscheid

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:03 AM CSTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 15 more24 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.